Alert archive / Nevada / Wind Advisories in 2017
Wind Advisory 31, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Dec 20, 2017, 2:15 PM PST for Nye County, Nevada. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2017, 2:15 PM PST (22:15 UTC)
- Expired
- Dec 21, 2017, 10:00 PM PST
- In force
- 32 hr
- Issued by
- NWS Elko, NV
County Nye County, NV
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2843 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977 WWUS75 KLKN 202215 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 215 PM PST Wed Dec 20 2017 NVZ040-041-211615- /O.NEW.KLKN.WI.Y.0031.171220T2215Z-171222T0600Z/ Northwestern Nye County-Northeastern Nye County- 215 PM PST Wed Dec 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THURSDAY... The National Weather Service in Elko has issued a Wind Advisory... which is in effect until 10 PM PST Thursday. * WINDS...Northwest winds 25 to 35 mph, gusting to 45 to 50 mph. * TIMING...This afternoon through Thursday evening. * IMPACTS...Areas of blowing dust possible. Loose or unanchored items may be displaced or damaged. Small tree limbs or branches may break. Difficult driving conditions for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 94
3 follow-up statements
649 WWUS75 KLKN 210954 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 154 AM PST Thu Dec 21 2017 NVZ040-041-220400- /O.CON.KLKN.WI.Y.0031.000000T0000Z-171222T0600Z/ Northwestern Nye County-Northeastern Nye County- 154 AM PST Thu Dec 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...Northwest winds 25 to 35 mph, gusting to 45 to 50 mph. * TIMING...This afternoon through Thursday evening. * IMPACTS...Areas of blowing dust possible. Loose or unanchored items may be displaced or damaged. Small tree limbs or branches may break. Difficult driving conditions for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
349 WWUS75 KLKN 212232 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 232 PM PST Thu Dec 21 2017 NVZ040-041-220600- /O.CON.KLKN.WI.Y.0031.000000T0000Z-171222T0600Z/ Northwestern Nye County-Northeastern Nye County- 232 PM PST Thu Dec 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...Northwest winds 20 to 30 mph, gusting to 45 mph. * TIMING...Ending after sunset this evening. * IMPACTS...Areas of blowing dust possible. Loose or unanchored items may be displaced or damaged. Small tree limbs or branches may break. Difficult driving conditions for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
555 WWUS75 KLKN 220543 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 943 PM PST Thu Dec 21 2017 NVZ040-041-220645- /O.EXP.KLKN.WI.Y.0031.000000T0000Z-171222T0600Z/ Northwestern Nye County-Northeastern Nye County- 943 PM PST Thu Dec 21 2017 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds have diminished below advisory levels across central Nevada and will continue to subside tonight. Therefore, the wind advisory across northern Nye county will be allowed to expire at 10 PM this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 20, 10:32 AM PST, 3 hours 43 minutes earlier.
Area forecast discussion, Dec 20, 10:32 AM PST, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Elko NV 1032 AM PST Wed Dec 20 2017 .SYNOPSIS...A strong cold front will move across northern and central Nevada today bringing accumulating snow, gusty winds, and much colder temperatures. Travel will be affected over much of central and northern Nevada. && .UPDATE...Updated forecast to account for the Winter Weather Adv expiring in Humboldt and made other minor tweaks to the forecast. Raised pops and snowfall for White Pine County. The rest of the forecast remains on track. && .PREV DISCUSSION... /ISSUED AT 226 AM / SYNOPSIS...A strong cold front will move across northern and central Nevada today bringing accumulating snow, gusty winds, and much colder temperatures. Travel will be affected over much of central and northern Nevada. SHORT TERM...Today through Friday. Very changes to previous forecast and no changes to Winter Weather Advisory. Models still running confident that quick moving cold front with a very cold airmass behind it will cross/enter Nevada today and tonight. Best dynamics are right along the front so that this event will be a fast moving, quick shot of moderate to heavy snow. Radar already showing precip/virga over eastern Cali to Humboldt County into Idaho. Temps in most of northern Nevada in the balmy 40s, but....temps in western Humboldt County and southern Oregon in the 20s with northwest winds. Still believe that 1-3 inches could accumulate in the valleys, with best accumulations in northern Elko County...of course. A few valleys with favorable upslope or narrowing could see 4-5 in spots. Mountains expecting up to a foot, except in Great Basin NP where prolonged upslope/wrap around will produce spots of two-ish feet, mainly above about 8000 feet. Winds 15-30 mph gusting to 45 in vicinity of front will also cause blowing and drifting, and poor visibility. Near ground blizzard conditions are possible in those locations which tend to get such issues. Travel over any summits or passes will be troublesome, as well as vast open valleys with no natural barriers to block winds. Snow showers will linger off and on through Friday, and the invading cold air will keep wind chills potentially below zero at night and in the mornings, then in the single digits to teens in the "warm" afternoons. LONG TERM...Friday night through next Thursday. A weak shortwave will brush northeast Nevada Friday night into Saturday with the best chance of light snow showers mainly across northern Elko County while serving to reinforce the cold air through the weekend. Saturday night will be very cold with a number of locations in the northeast likely getting down near or below zero. Otherwise, the weather will be quiet across northern and central Nevada for the immediate Christmas Holiday from Sunday through the bulk of Tuesday as weak upper ridging ahead of the next significant trough allows daytime temperatures to briefly moderate back up above freezing early next week. GFS digs an upper trough south/southeastward into Nevada while forming a closed low during the middle of next week which would bring the chance of light to moderate snow Wednesday into Thursday followed by colder temperatures. ECMWF keeps this system farther north across Idaho into the northern Rockies and does not dig the energy and moisture farther south. For now, will side with the GFS and watch future trends while including POPs for snow Tuesday night into next Wednesday. AVIATION...A cold front and upper trough energy will sweep southeastward across northern and central Nevada today. The front will be accompanied by a band of snow showers that could produce a quick inch or two of snowfall. Ceilings and visibilities will temporarily lower to MVFR levels with brief IFR conditions possible at KWMC and KEKO during the early to mid morning, and by early afternoon at KELY. Winds ahead and along the front will gusts between 25 and 30 kts at KWMC, KEKO, and KELY with northwest to north post- frontal gusts of 30 to near 40 kts at KTPH later this Wednesday afternoon and evening. Expect en route obscurations of mountains particularly in the vicinity of, and behind the cold front. && .LKN WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 4 PM PST this afternoon for Northern Elko County-Northern Lander County and Northern Eureka County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southern Lander County and Southern Eureka County- Southwestern Elko County. Winter Weather Advisory until 10 PM PST this evening for White Pine County. && 94/99
In the hours before
Special weather statement, Dec 20, 12:00 PM PST, 2 hours 15 minutes before
Special Weather Statement National Weather Service Elko NV 1200 PM PST WED DEC 20 2017 NVZ036-202045- Northern Lander County and Northern Eureka County- 1200 PM PST WED DEC 20 2017 ...AN AREA OF HEAVY SNOW WILL AFFECT NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES... At 1158 AM PST, an area of heavy snow was located near Dunphy, remaining stationary over the area. The heaviest snow was occurring from northeast Lander County southeast through north-central Eureka County, impacting interstate 80. Winds in excess of 20 mph are possible with this area of heavy snow. Locations impacted include... Interstate 80 near Dunphy, Dunphy, Beowawe, Crescent Valley and Mule Canyon Reclamation Project. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. A winter weather advisory is in effect for the area. Please monitor local media outlets and the national weather service for further statements. LAT...LON 4098 11682 4098 11656 4045 11626 4036 11661 TIME...MOT...LOC 1958Z 343DEG 6KT 4067 11659 JRM
Local storm report, Dec 20, 12:39 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1239 PM PST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SNOW 20 E BATTLE MOUNTAIN 40.64N 116.56W
12/20/2017 E0.2 INCH EUREKA NV PUBLIC
PUBLIC REPORTS ABOUT A QUARTER OF AN INCH OF SNOW ON
GROUND.
1030 AM SNOW 7 N RYNDON 41.05N 115.61W
12/20/2017 M0.2 INCH ELKO NV PUBLIC
PUBLIC REPORTED A QUARTER INCH
1100 AM SNOW ELKO 40.84N 115.76W
12/20/2017 M1.2 INCH ELKO NV OFFICIAL NWS OBS
AS OF 11AM ELKO NWS OFFICE REPORTED 1.2 INCHES
1130 AM SNOW SPRING CREEK 40.74N 115.60W
12/20/2017 E3.0 INCH ELKO NV PUBLIC
1225 PM SNOW 3 SSW WINNEMUCCA 40.93N 117.75W
12/20/2017 M1.0 INCH HUMBOLDT NV CO-OP OBSERVER
1225 PM SNOW WINNEMUCCA 40.97N 117.73W
12/20/2017 E1.0 INCH HUMBOLDT NV PUBLIC
PUBLIC REPORTED AROUND 1 INCH IN TOWN
1225 PM SNOW ELKO 40.84N 115.76W
12/20/2017 E1.0 INCH ELKO NV PUBLIC
PUBLIC REPORTS AROUND ONE INCH IN TOWN
&&
LINGRAMThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 12:00 PM PST | Special Weather Statement | LKN | 45 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.